Colorado, 2009

Hail in Colorado, June 17, 2009

June 17, 2009 · NWS GLD · 3 events in 1 county or zone

A slow-moving supercell thunderstorm moved east across northern Yuma County, producing hail measured as large as 3 inches in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A slow-moving supercell thunderstorm moved east across northern Yuma County, producing hail measured as large as 3 inches in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 17, 4:33 PM MST, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 17, 4:33 PM MST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
533 PM MDT WED JUN 17 2009

.SYNOPSIS...
204 PM MDT WED JUN 17 2009

ANALYSIS OF WATER VAPOR IMAGERY/UPPER AIR DATA INDICATES BROAD
MID/UPPER TROUGH OVER THE WESTERN CONUS. 90KT JET STREAK CURRENTLY
EJECTING FROM THE BASE OF THE TROUGH AND APPROACHING THE CWA AS A
SHORTWAVE TROUGH BEGINS TO IMPACT THE REGION. SURFACE ANALYSIS
SHOWS A WARM FRONT DRAPED GENERALLY ALONG THE KS/NE BORDER.
MUCH OF THE CWA REMAINS SOUTH OF THE WARM FRONT IN THE WARM
SECTOR. ATMOSPHERE OVER THE WARM SECTOR SIGNIFICANTLY CAPPED WITH
H7 TEMPS APPROACHING 15C.

FOLTZ
&&

.DISCUSSION...
204 PM MDT WED JUN 17 2009

MAIN FOCUS IN THE NEAR TERM WILL BE ON POTENTIAL FOR CONVECTIVE
ACTIVITY OVER THE NORTHERN ZONES THIS EVENING FOLLOWED BY FROPA
THURSDAY AND ADDITIONAL PRECIP CHANCES OVER THE WEEKEND.

19Z MESOANALYSIS INDICATES WARM FRONT STRETCHING FROM IMPERIAL TO
JUST MCCOOK. PARAMETERS ARE HIGHLY FAVORABLE FOR SUPERCELL
THUNDERSTORMS WITH EFFECTIVE 0-6KM SHEAR IN EXCESS OF 50KTS. 0-1KM
SHEAR IS WEAK AT THE MOMENT BUT PROGGED TO INCREASE AS THE LLJ
BEGINS TO RAMP UP THIS EVENING. WITH SBCAPE VALUES IN EXCESS OF
5000 J/KG...VERY LARGE HAIL WILL BE A DISTINCT POSSIBILITY.
CERTAINLY CANT RULE OUT ISOLATED TORNADOES...PARTICULARLY ALONG
AND NORTH OF THE WARM FRONT. MAIN QUESTION FOR THIS EVENING WILL
BE SOUTHERN EXTENT OF CONVECTIVE ACTIVITY. BOTH THE NAM AND GFS
BREAK OUT QPF OVER SOUTHWEST KANSAS BY 03Z SO INSERTED SLIGHT
CHANCE POPS OVER THE SOUTHEAST PORTION OF THE CWA. CONVECTIVE
ACTIVITY SHOULD COME TO AN END ACROSS THE REGION AROUND 06Z.

FOCUS THEN SHIFTS TO FROPA THURSDAY NIGHT/FRIDAY MORNING. NAM IS
ABOUT 3 HORUS FASTER AS COMPARED TO THE GFS. EC IS SIMILAR IN
TIMING AS THE GFS SO WILL GENERALLY FOLLOW THIS SOLUTION. BRIEF
WINDOW FOR POST-FRONTAL ELEVATED CONVECTION AND HAVE CHANCE POPS
OVER THE NORTH. BUFKIT POINT SOUNDINGS INDICATE GENERALLY WEAK
DEEP LAYER SHEAR SO ANTICIPATING LITTLE MORE THAN MODERATE TO
HEAVY RAIN FROM THESE STORMS.

MEAN LONGWAVE TROUGH OVER THE WESTERN CONUS CONTINUES INTO
SATURDAY WITH ANOTHER SHORTWAVE TROUGH MAKING ITS WAY INTO THE
CENTRAL HIGH PLAINS. WITH BROAD MID/UPPER RIDGE OVER THE CENTRAL
GULF OF MEXICO WILL AID IN MOISTURE TRANSPORT INTO THE REGION.
HAVE INSERTED LOW SLIGHT CHANCE POPS GIVEN REASONABLE CONTINUITY
IN DETERMINISTIC NUMERICAL GUIDANCE.

MID/UPPER RIDGE OVER THE GULF COAST WILL BEGIN TO EXPAND NORTHWARD
BY EARLY NEXT WEEK ALLOWING TEMPS TO REACH THE LOW 90S ONCE AGAIN.

FOLTZ
&&

.AVIATION...
532 PM MDT WED JUN 17 2009

FOR THE 00Z TAF CYCLE...VFR CONDITIONS WILL GENERALLY PREVAIL, BUT
CONVECTION CURRENTLY FORMING TO THE WEST AND SOUTHWEST MAY IMPACT
EITHER TERMINAL THIS EVENING RESULTING IN INTERMITTENT MVFR/IFR
CIGS AND/OR VIS..PARTICULARLY AT KMCK. BOTH TERMINALS SHOULD BE
DONE WITH THUNDERSTORM ACTIVITY BY ABOUT 06Z, BUT ANOTHER CHANCE
OF THUNDERSTORMS EXISTS AT BOTH SITES JUST OUTSIDE THIS TAF VALID
PERIOD TOMORROW EVENING.

GJG
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jun 17, 9:27 AM MST, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1027 AM MDT WED JUN 17 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1027 AM MDT WED JUN 17 2009 /1127 AM CDT WED JUN 17 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP NORTH OF INTERSTATE
70 THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY BECOME SEVERE
MAINLY NORTH OF U.S. HIGHWAY 36 ACROSS FAR NORTHEAST COLORADO, SOUTHWEST
NEBRASKA AND NORTHWEST KANSAS NEAR THE NEBRASKA BORDER. THE MAIN THREAT
WITH THESE STORMS WILL BE LARGE HAIL. HEAVY RAINFALL IS ALSO POSSIBLE
WITH THE STRONGER STORMS. ANY AREAS RECEIVING HEAVY RAINFALL HAVE THE
POTENTIAL FOR FLASH FLOODING DUE TO THE RAINFALL ALREADY RECEIVED DURING
THE PAST SEVERAL DAYS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL CHANCES FOR THUNDERSTORMS WILL ARRIVE LATE THURSDAY AS
A COLD FRONT MOVES OVER THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

The radar

The Goodland radar (KGLD), 129 km away, was scanning. The volume nearest the first event began at 00:50 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Yuma

When
June 17, 5:48 PM MST to 6:10 PM MST
Where
Yuma County, 7 mi N of Yuma
Measured
3.75 in hail
Reported by
Trained Spotter
Coordinates
40.221, -102.720

Several reports by storm chasers and storm spotters of large hail occurring over a 22 minute period north of Yuma. Hail sizes ranged from 1.75 and 2.50 up to 3.75. Several reports received via The Spotter Network.

Hail, Yuma

When
June 17, 6:50 PM MST
Where
Yuma County, 19 mi NNE of Wray
Measured
2.5 in hail
Reported by
COOP Observer
Coordinates
40.334, -102.092

Most hailstones were 1.0 to 1.5 inches in diameter, but largest was 2.5 inches.

Hail, Yuma

When
June 17, 7:05 PM MST
Where
Yuma County, 3 mi N of Alvin
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
40.353, -102.080

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169934, 169936, 169937.